South Dakota, 2021

High Wind in South Dakota, November 11 to 12, 2021

November 11 to 12, 2021 · NWS UNR · 17 events in 17 counties and zones

A strong cold front raced through the area, bringing a prolonged period of very gusty winds to much of the western and south central South Dakota plains. The strongest winds developed across the northwestern and west central South Dakota plains, where gusts of 60 to 80 mph were recorded.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front raced through the area, bringing a prolonged period of very gusty winds to much of the western and south central South Dakota plains. The strongest winds developed across the northwestern and west central South Dakota plains, where gusts of 60 to 80 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 11, 3:35 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 11, 3:35 AM MST, 3 hours 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
335 AM MST Thu Nov 11 2021

.DISCUSSION...(Today Through Wednesday)
Issued at 315 AM MST Thu Nov 11 2021

Current surface analysis shows strengthening low pressure
centered over far northeast ND/far northwest MN, with tightening
pressure gradient across the Plains to the west and southwest. A
surface trough extends to the west-northwest of the low across far
southern MB into SK. Upper level analysis shows low pressure over
far southeast SK, with very strong jet on the back side of the
low from AB to MT, WY, and CO. Weak energy wrapping across the
area is bring some mid and high clouds, but low levels are quite
dry. Temps are in the upper 20s and 30s. Winds have started to
increase overnight, especially across the SD plains, with some
gusts to over 40 mph at times from the Buffalo area to near Rapid
City.

A very windy day and evening is in store for the area as the surface
low strengthens a bit more and drifts through northern MN. Cold
advection during the day and increasing 850mb winds to 50-60 kts
across western SD will allow for mixing of those winds to the
surface across the SD plains, especially this afternoon and early
evening. High wind warnings remain in effect for today and much of
this evening across the western and south central SD plains where
gusts of 60 to around 70 mph are expected in many areas. Made some
minor adjustments to timing for the west central SD plains,
extending it through late evening. The strongest winds look to be
later this afternoon into the evening as the surface trough to the
north rotates through the area during this time. Winds will likely
be slow to taper off overnight, with advisory criteria winds
possibly lingering into late tonight. Will let later shifts adjust
wind headlines if needed for tonight.

Pcpn chances with this system will mostly stay to the east of the
region, but an upper level disturbance wrapping around the slowly
eastward moving low will bring at least a slight chance of light
snow to parts of central SD later tonight, especially into south
central SD. Highs today will be in the mid 30s to mid 40s. Lows
tonight look to mostly be in the upper teens to mid 20s. Windy
conditions will persist on Friday to the east of the Black Hills,
with potential for low end advisory criteria winds to persist or
redevelop over these areas. Weakening pressure gradient and warmer
air aloft to the west should limit mixing potential and stronger
winds from northeast WY into far western SD. Highs on Friday will be
in the mid 30s to mid 40s, warmest from northeast WY to far
southwest SD.

Passing warm front Friday night and early Saturday will bring milder
air for Saturday, with highs mostly in the 50s. Approaching cold
front and associated upper level shortwave later Saturday morning
and afternoon will bring chances for mostly light rain on Saturday.
Breezy conditions will develop behind the front, with slightly
cooler temps for Sunday, near seasonal averages. Another surge of
warmer air should arrive for the first part of next week, with many
areas on the plains seeing highs in the upper 50s and 60s Monday and
Tuesday. The next cold front will likely pass through in the Tuesday
night/Wednesday timeframe, with gusty winds, colder air, and some
chances for light rain or snow.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Friday Morning)
Issued At 325 AM MST Thu Nov 11 2021

Strong and gusty winds will occur today into this evening,
especially on the plains of western South Dakota where gusts of
50kt+ are anticipated. VFR conditions will prevail over most the
area, however MVFR CIGS, with a slight chance of -SN, are
expected to develop over parts of northwestern South Dakota after
17Z this morning and over south central South Dakota after 01Z
this evening.

&&

.FIRE WEATHER...
Issued At 315 AM MST Thu Nov 11 2021

Strong winds and lower humidities today will produce very high to
extreme grassland fire danger across the plains. Humidities will
not be low enough for fire weather headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 9 AM MST /10 AM CST/ this morning to 11
     PM MST /midnight CST/ this evening for SDZ014-032-042>044-
     046-047-049.

     Wind Advisory from 9 AM this morning to 9 PM MST this evening
     for SDZ027-041.

     High Wind Warning from 7 AM this morning to 9 PM MST this
     evening for SDZ001-002-012-025-026-072-074.

     High Wind Warning from 7 AM this morning to 11 PM MST this
     evening for SDZ013-030-031-073.

WY...High Wind Warning from 7 AM this morning to 9 PM MST this
     evening for WYZ071.

&&

DISCUSSION...26
AVIATION...10
FIRE WEATHER...26
Hazardous weather outlook, Nov 11, 1:30 AM MST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
130 AM MST Thu Nov 11 2021

SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072>074-
WYZ071-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northeastern Crook-
130 AM MST Thu Nov 11 2021 /230 AM CST Thu Nov 11 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Strong northwest wind will develop today with gusts of 60 to 70
mph. The wind will diminish slightly during the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-041-WYZ054>056-058-121300-
Southern Foot Hills-Fall River-Northern Campbell-
Southern Campbell-Western Crook-Weston-
130 AM MST Thu Nov 11 2021

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Tonight

Very windy conditions will occur today with gusts of 45 to 50 mph
expected. The wind will diminish during the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ057-121300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Wyoming Black Hills-
130 AM MST Thu Nov 11 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Tonight

Very windy conditions will occur today with northwest winds
gusting around 40 mph. The wind will diminish during the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of rain and snow in the Black Hills on Saturday
and Saturday night. Minor snow accumulations are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Harding

When
November 11, 7:00 AM MST to 9:00 PM MST
Where
Harding forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
November 11, 8:00 AM MST to 9:00 PM MST
Where
Perkins forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
November 11, 8:00 AM MST to 10:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
November 11, 8:00 AM MST to 10:00 PM MST
Where
Ziebach forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
November 11, 8:00 AM MST to 11:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Haakon

When
November 11, 8:30 AM MST to November 12, 3:00 AM MST
Where
Haakon forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Jackson

When
November 11, 8:30 AM MST to November 12, 1:00 AM MST
Where
Jackson forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Bennett

When
November 11, 9:00 AM MST to November 12, 1:00 AM MST
Where
Bennett forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
November 11, 9:00 AM MST to 10:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Mellette

When
November 11, 10:30 AM CST to November 12, 4:00 AM CST
Where
Mellette forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

High Wind, Butte

When
November 11, 10:00 AM MST to 5:00 PM MST
Where
Butte forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Todd

When
November 11, 11:00 AM CST to November 12, 3:00 AM CST
Where
Todd forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Tripp

When
November 11, 11:00 AM CST to November 12, 12:00 AM CST
Where
Tripp forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Northern Foot Hills

When
November 11, 12:00 PM MST to 2:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
November 11, 12:00 PM MST to 11:00 PM MST
Where
Custer Co Plains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
November 11, 12:00 PM MST to 10:00 PM MST
Where
Rapid City forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
November 11, 12:00 PM MST to 5:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987681, 987683, 987689, 987691, 987696, 987704, 987706, 987707, 987714, 987708, 987686, 987711, 987712, 987692, 987693, 987695, 987713.